Key facts
- A patient required hospitalization after tearing their esophagus due to severe vomiting from a counterfeit weight-loss product.
- The product, falsely labeled as retatrutide, was found by the TGA to contain semaglutide at approximately eight times higher than approved levels.
- Retatrutide is an unapproved experimental drug that mimics hunger hormones and is promoted on social media and the hidden market.
- The TGA warned that unapproved injectable products may not be sterile and could contain contaminants or toxins.
- The Victorian health department previously reported six cases of acute liver toxicity linked to products labeled as retatrutide.
Australia's medicines regulator, the Therapeutic Goods Administration (TGA), has issued a warning about the serious health risks associated with counterfeit weight-loss peptides, following a severe incident where a patient tore their esophagus. The patient experienced uncontrollable vomiting after using a product they believed to be retatrutide, an experimental weight-loss drug that mimics hunger hormones. Retatrutide is not approved by the TGA or overseas regulators and cannot be legally prescribed or sold in Australia. Despite this, it has been widely promoted on social media and sold on the hidden market in unmarked vials under names like retatrutide, Reta, R-10, and R-20.
Upon obtaining a sample of the product, the TGA discovered it contained semaglutide, another peptide that targets hunger, at approximately eight times the concentration found in approved semaglutide products. The counterfeit product did not contain retatrutide and was not sterile, posing significant risks of infection and harmful immune responses, including anaphylaxis, especially for injectable products. Prof Robyn Langham, the TGA's chief medical adviser, highlighted the dangers of not knowing the contents, concentration, sterility, or presence of contaminants in such products.
This warning follows similar concerns raised by the Victorian health department in June, which reported six cases of acute liver toxicity associated with products labeled as retatrutide. Prof Anthony Lawler, head of the TGA, emphasized that imported and illegal products lack the same quality and efficacy controls as approved medicines.

